Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jun 8, 2021, 5:06 PM CDT for Pickens County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2021, 5:06 PM CDT (22:06 UTC)
- Expired
- Jun 8, 2021, 6:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
713
WWUS84 KBMX 082206
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
506 PM CDT Tue Jun 8 2021
ALZ022-023-082300-
Pickens AL-Tuscaloosa AL-
506 PM CDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TUSCALOOSA AND PICKENS
COUNTIES UNTIL 600 PM CDT...
At 506 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bigbee Valley to near Jena. Movement was
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Northport, Gordo, Reform, Carrollton, Pickensville, Coker,
Ethelsville, Samantha, Johnston Lake, Lake Lurleen State Park, Bevill
Lock And Dam, Tuscaloosa Regional Airport, Binion Creek Landing,
Dillburg, Moores Bridge, Windham Springs, Flatwoods, Shaw, Fosters
Boat Landing and Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3353 8827 3352 8768 3353 8767 3358 8767
3358 8763 3361 8763 3360 8742 3310 8767
3312 8784 3315 8784 3313 8789 3319 8832
TIME...MOT...LOC 2206Z 194DEG 24KT 3328 8841 3308 8780
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 8, 4:13 PM CDT, 53 minutes earlier.
Area forecast discussion, Jun 8, 4:13 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 413 PM CDT Tue Jun 8 2021 .SHORT TERM... /Updated at 1240 PM CDT Tue Jun 08 2021/ Features of Interest. The closed low over the Southern Plains has opened into a broad trough that persists over the Central Plains into the Middle Mississippi River Valley Region. Higher aloft, a weakness was identified in the 200-300 mb layer just south of the forecast area. A convective complex extended from Southwest Tennessee southwest across much of Northern Mississippi and into Southeast Arkansas. Toward the surface, the region remains in a warm advection synoptic regime with broad deep-layer ridging well to the east of the area with lower pressure well to our west in Northern Texas. Wet Microburst Risk Assessment. The wet microburst risk assessment yields another moderate risk again for the forecast area today with best potential across the southwestern counties. We evaluated a moderate yesterday but thankfully did not realize the potential, likely due to how dry the airmass was aloft. Today's wet microburst potential to be realized is greater as the magnitude of drier air aloft is less compared to yesterday and the drier air has settled lower, towards 850 mb. Any storms that can develop vertically into the drier air today will have the opportunity to interact with the drier air and potentially produce localized wind damage. This potential will be best during the afternoon into the evening hours and is dependent upon us gradually breaking out of the clouds this morning and realizing high temperatures in the mid to upper 80s across the area today. Today. Persistent southeasterly low-level flow is helping to counter the eastward motion of the activity across the Mid South region, keeping the heavier activity over much of Northern Mississippi. We do expect some of this activity, at least in the form of an cold pool/outflow boundary, to eventually develop and propagate eastward into our northwest counties. This would help to trigger convective development across our northwest counties through the afternoon. The other more straightforward expectation is with developing showers and storms to the south of the forecast area that is moving northward with time. We expect showers and thunderstorms to move in from the south over the next few hours while the southern and eastern counties destabilize the most with breaks in the cloud cover now evident by satellite imagery. The stronger storms south-central and southwest will have the best potential for producing strong winds with wet microburst activity. High temperatures will dependent on precipitation and cloud cover but most areas should at least reach the mid 80s with a few spots potentially approaching 90 south and southwest away from convection. Winds will remain out of the south 6-12 mph. Tonight. Expect convective activity to continue to advance northward from the south while any development across the west would tend to move eastward, the result would be convective potential increasing across our northern and central counties late this afternoon and into the evening hours. Thunderstorm intensity and coverage will decrease gradually by late tonight while lingering showers are expected to persist across the northwest and north-central areas. Lows will range from the upper 60s northeast to the low 70s southwest. Winds will remain out of the south 3-6 mph. Wednesday. Expect shower and thunderstorm activity to develop again through the day with the better chances across the northern and western counties. Highs will range from the mid 80s northwest to around 90 southeast. Winds will remain out of the south 6-12 mph. 05 .LONG TERM... /Updated at 332 PM CDT Tue Jun 08 2021/ Wednesday night through Monday. We continue with an somewhat active and wet convection pattern for much of extended from Wed nt-Sat. The upper trough should shift into Eastern Conus centered over OH by Wednesday night and begin to weaken. This weakening trend will continue into the weekend as the trough slides into the SE US by Saturday. Our focus for better rain chances will shift from the NRN half of the state (Wed nt- Thu nt) to the NE portions (Fri-Sat). As we move into the latter half of the extended (Sun-Mon) the upper through should have weakened enough and moved off. At the same time a weak back door surface boundary may push SWD into the area. Our convection will return to a more summertime diurnal pattern with better chances in the S in the afternoon/evening. 08 Previous long-term discussion: /Updated at 250 AM CDT Tue Jun 08 2021/ Wednesday night through Monday. An overall active pattern remains in place through the extended. The mean mid-level trough will remain in the Mississippi River Delta region while this upper-low will dissipate in the Great Lakes Region. An amplifying ridge to our west and downstream of an eastern Pacific trough will cause the flow aloft to become northerly Friday through the weekend as the weak trough builds southeastward. With weak waves in the northerly flow aloft and steeper mid-level lapse rates advecting around the ridge, will have to keep an eye on any thunderstorms complexes developing northwest of the region, especially across the northern half of the area. Rain chances remain above normal through the period with near normal temperatures. 16 && .AVIATION... 18Z TAF Discussion. Expect showers and some thunderstorms to our south to move north through the early afternoon, potentially affecting TOI and MGM by early afternoon. Included vcsh at northern sites through the afternoon with vcts included late this afternoon into the evening as convection from the south and west of the area approaches. Thunderstorm chances will gradually decrease through the overnight hours while shower potential will linger across the northern sites. Expect more showers and storms to develop during the day on Wednesday. Low-level winds will remain out of the south 6-12 kts today, decreasing to 2-4 kts overnight and remaining from the south 6-12 kts on Wednesday. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 05 && .FIRE WEATHER... A moist air mass remains over the area through much of the week. Scattered to numerous showers and storms will be possible. Depending on the rain placement and overall timing, patchy fog will be possible each night. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 89 69 85 69 / 50 80 50 80 50 Anniston 69 90 71 86 71 / 60 80 30 70 40 Birmingham 70 86 71 86 71 / 60 80 40 70 40 Tuscaloosa 71 89 71 86 72 / 70 80 40 70 30 Calera 70 87 71 85 72 / 60 80 40 70 30 Auburn 69 90 70 87 70 / 60 50 20 40 20 Montgomery 70 91 71 91 72 / 60 60 10 40 10 Troy 70 91 70 91 71 / 40 40 10 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 05/08/16
Hazardous weather outlook, Jun 8, 2:54 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 254 PM CDT Tue Jun 8 2021 ALZ011>015-017>050-092300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 254 PM CDT Tue Jun 8 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Rainfall amounts of 1 to 2 inches with locally higher amounts will be possible through tonight across portions of Western and Central Alabama. This may cause minor flooding of poor drainage areas with isolated flash flooding also possible. A few strong storms may produce isolated instances of gusty winds up to 60 mph this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor flooding is expected to develop along the Tombigbee River basin on Wednesday and last through Saturday. Please see river products for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jun 8, 3:58 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
358 PM CDT Tue Jun 8 2021
ALZ022-030>032-082200-
Greene AL-Hale AL-Pickens AL-Sumter AL-
358 PM CDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS...GREENE...
HALE AND CENTRAL SUMTER COUNTIES UNTIL 500 PM CDT...
At 357 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emelle to near Tishabee to near Faunsdale.
Movement was north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Demopolis, Livingston, Eutaw, Greensboro, Aliceville, Moundville,
Forkland, Akron, Boligee, Union, Gainesville, Epes, Newbern, Emelle,
Panola, West Greene, Thornhill, Sawyerville, Knoxville and Walden
Quarters.
LAT...LON 3316 8832 3304 8783 3302 8783 3300 8742
3283 8742 3283 8747 3266 8747 3265 8753
3248 8752 3248 8772 3252 8773 3252 8782
3254 8782 3255 8784 3254 8785 3251 8785
3268 8837
TIME...MOT...LOC 2057Z 187DEG 26KT 3278 8831 3262 8795 3248 8765Special weather statement, Jun 8, 4:18 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
418 PM CDT Tue Jun 8 2021
ALZ037-045-082145-
Tallapoosa AL-Macon AL-
418 PM CDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACON AND SOUTH
CENTRAL TALLAPOOSA COUNTIES UNTIL 445 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm over
Franklin, or near Tallassee, moving north at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tuskegee, Tallassee, Milstead, Shorter, Franklin, Liberty City,
Reeves Airport, Tallapoosa City and Reeltown.
LAT...LON 3236 8587 3234 8594 3245 8591 3245 8588
3247 8587 3248 8585 3248 8588 3250 8589
3256 8589 3264 8587 3259 8570 3258 8570
TIME...MOT...LOC 2118Z 187DEG 49KT 3249 8583Special weather statement, Jun 8, 4:34 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
434 PM CDT Tue Jun 8 2021
ALZ019-024>027-082230-
Calhoun AL-Jefferson AL-Shelby AL-Talladega AL-St. Clair AL-
434 PM CDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA...SOUTHWESTERN
CALHOUN...NORTHEASTERN SHELBY...NORTHEASTERN JEFFERSON AND CENTRAL
ST. CLAIR COUNTIES UNTIL 530 PM CDT...
At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Birmingham to 6 miles west of Ashland. Movement
was northeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Birmingham, Vestavia Hills, Anniston, Oxford, Mountain Brook,
Trussville, Talladega, Gardendale, Pell City, Irondale, Leeds, Moody,
Fultondale, Springville, Odenville, West End-Cobb Town, Cobb Town,
Center Point, Clay and Pinson.
LAT...LON 3360 8574 3356 8575 3356 8579 3350 8585
3350 8590 3346 8590 3345 8592 3340 8592
3340 8594 3338 8594 3338 8598 3329 8598
3351 8688 3378 8666 3377 8665 3377 8658
3380 8657 3362 8569
TIME...MOT...LOC 2133Z 225DEG 62KT 3350 8685 3328 8594Special weather statement, Jun 8, 4:38 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
438 PM CDT Tue Jun 8 2021
ALZ037-038-047-082245-
Lee AL-Tallapoosa AL-Chambers AL-
438 PM CDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE...SOUTHEASTERN
TALLAPOOSA AND CHAMBERS COUNTIES UNTIL 545 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Notasulga, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Opelika, Valley, Lanett, Camp Hill, Notasulga, Lafayette, La
Fayette, Waverly, Cusseta, Denson, Beans Mill, Auburn University,
River View, Sturkie, Trammel Crossroads, Ridge Grove, Buffalo,
Chambers County Lake and Huguley.
LAT...LON 3250 8547 3250 8549 3257 8566 3258 8566
3258 8569 3260 8571 3259 8571 3260 8575
3302 8559 3290 8519 3286 8518 3286 8516
3285 8515 3283 8517 3281 8517 3278 8513
TIME...MOT...LOC 2137Z 215DEG 14KT 3262 8561Special weather statement, Jun 8, 4:56 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
456 PM CDT Tue Jun 8 2021
ALZ011>015-082300-
Fayette AL-Walker AL-Winston AL-Marion AL-Lamar AL-
456 PM CDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER...MARION...
WINSTON...FAYETTE AND LAMAR COUNTIES UNTIL 600 PM CDT...
At 456 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hackleburg to near Bluff to Steens.
Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Hamilton, Winfield, Fayette, Haleyville, Carbon Hill, Vernon,
Millport, Lynn, Arley, Guin, Hackleburg, Berry, Double Springs,
Brilliant, Oakman, Addison, Glen Allen, Kennedy and Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3371 8825 3391 8808 3431 8783 3430 8714
3360 8742 3361 8763 3352 8768 3354 8828
TIME...MOT...LOC 2156Z 278DEG 42KT 3425 8780 3387 8794 3357 8830Special weather statement, Jun 8, 5:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
506 PM CDT Tue Jun 8 2021
ALZ022-023-082300-
Pickens AL-Tuscaloosa AL-
506 PM CDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TUSCALOOSA AND PICKENS
COUNTIES UNTIL 600 PM CDT...
At 506 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bigbee Valley to near Jena. Movement was
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Northport, Gordo, Reform, Carrollton, Pickensville, Coker,
Ethelsville, Samantha, Johnston Lake, Lake Lurleen State Park, Bevill
Lock And Dam, Tuscaloosa Regional Airport, Binion Creek Landing,
Dillburg, Moores Bridge, Windham Springs, Flatwoods, Shaw, Fosters
Boat Landing and Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3353 8827 3352 8768 3353 8767 3358 8767
3358 8763 3361 8763 3360 8742 3310 8767
3312 8784 3315 8784 3313 8789 3319 8832
TIME...MOT...LOC 2206Z 194DEG 24KT 3328 8841 3308 8780The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:11 PM CDT | Special Weather Statement | BMX | Jefferson | 34 min |
| Jun 7, 7:42 PM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, Shelby | 2 hr |
| Jun 7, 8:08 PM CDT | Flash Flood Warning | BMX | Bibb, Chilton, Jefferson, Shelby | 3 hr |
| Jun 7, 8:08 PM CDT | Flash Flood Warning | BMX | Bibb, Dallas, Hale, Marengo, Perry | 3 hr |
| Jun 7, 8:18 PM CDT | Areal Flood Advisory | BMX | Etowah, St. Clair | 3 hr |
| Jun 7, 11:05 PM CDT | Flash Flood Warning | BMX | Hale, Perry | 4 hr |
| Jun 7, 11:17 PM CDT | Special Weather Statement | BMX | Tallapoosa | 43 min |
| Jun 7, 11:45 PM CDT | Areal Flood Advisory | BMX | Lamar | 3 hr |
| Jun 8, 2:05 AM CDT | Special Weather Statement | BMX | Lamar | 55 min |
| Jun 8, 11:34 AM CDT | River Flood Warning | BMX | Greene, Pickens, Sumter | 8 days |
| Jun 8, 1:38 PM CDT | Special Weather Statement | BMX | Dallas, Lowndes | 52 min |
| Jun 8, 2:21 PM CDT | Special Weather Statement | BMX | Autauga, Dallas, Perry | 54 min |
| Jun 8, 2:47 PM CDT | Special Weather Statement | BMX | Montgomery | 28 min |
| Jun 8, 2:56 PM CDT | Special Weather Statement | BMX | Marengo, Sumter | 64 min |
| Jun 8, 3:10 PM CDT | Special Weather Statement | BMX | Bibb, Chilton, Coosa, Elmore | 65 min |
| Jun 8, 3:45 PM CDT | Special Weather Statement | BMX | Shelby | 60 min |
| Jun 8, 3:55 PM CDT | Special Weather Statement | BMX | Macon | 65 min |
| Jun 8, 3:58 PM CDT | Special Weather Statement | BMX | Greene, Hale | 62 min |
| Jun 8, 4:18 PM CDT | Special Weather Statement | BMX | Macon | 27 min |
| Jun 8, 4:34 PM CDT | Special Weather Statement | BMX | St. Clair, Talladega | 56 min |
| Jun 8, 4:38 PM CDT | Special Weather Statement | BMX | Chambers, Lee | 67 min |
| Jun 8, 4:50 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 25 min |
| Jun 8, 4:56 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Winston | 64 min |
| Jun 8, 5:12 PM CDT | Special Weather Statement | BMX | Chambers | 48 min |
| Jun 8, 5:33 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 27 min |
| Jun 8, 5:57 PM CDT | Special Weather Statement | BMX | Fayette, Walker, Winston | 63 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.